Alert archive / Louisiana / Flash Flood Warnings in 2022
Flash Flood Warning 53, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 8, 2022, 12:57 PM CDT for Jefferson Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2022, 12:57 PM CDT (17:57 UTC)
- Expired
- Aug 8, 2022, 3:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2102 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132
WGUS54 KLIX 081757
FFWLIX
LAC051-082000-
/O.NEW.KLIX.FF.W.0053.220808T1757Z-220808T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1257 PM CDT Mon Aug 8 2022
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
North Central Jefferson Parish in southeastern Louisiana...
* Until 300 PM CDT.
* At 1257 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 2
hours. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Orleans, Harvey, Marrero, Timberlane, Belle Chasse, Gretna,
Westwego, Woodmere, Estelle, Terrytown and Bridge City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2988 9002 2985 9011 2987 9015 2990 9016
2992 9015 2991 9012 2992 9006 2994 9005
2993 9005 2993 9004 2992 9004 2992 9003
2991 9002 2990 9001 2989 9001
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 11:30 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 8, 11:30 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1130 AM CDT Mon Aug 8 2022 ...UPDATE...Sent out a quick update to the grids earlier to adjust PoPs up a little, especially along the coast and speed things up some. As anticipated storms were able to get going a little faster than yesterday given the shift to a more southeast flow form the sfc to h85. That along with a weakening ridge aloft and PWs still abv 2" is providing little resistance to getting storms to develop. The increasing low level moisture is also making it a little more favorable for waterspouts out there and we have had a few reports already over Lafourche parish and near Ocean Springs, MS. /CAB/ && .AVIATION...18z TAF Package...Convection will once again be the biggest impact to the area but even outside of storms there are some minor impacts still over most of the area. SCT to BKN skies around 1500-3k ft is impacting much of the area leading to multiple terminals dropping into MVFR status. Convection will likely impact most of the region through the day and into the early evening hours but will slack off after sunset. Then once again the biggest issue could be pockets of low cigs and reduced vsbys causing a few terminals to fall into MVFR and possibly even IFR status. /CAB/ && .PREV DISCUSSION... /issued 631 AM CDT Mon Aug 8 2022/ AVIATION (12Z TAF DISCUSSION)...Overall, VFR conditions will be the prevailing condition at the terminals. However, scattered convection will develop today after 15z, and this could briefly impact the terminals at times through the afternoon hours. If a storm looks to impact a terminal, generally an hour or less of reduced visibilities, gusty winds, and lightning can be expected. The convection should largely dissipate by 00z. There may also be a very brief period of fog and stratus development around 12z tomorrow morning at MCB due to the formation of a weak surface based temperature inversion. PG PREV DISCUSSION... /issued 302 AM CDT Mon Aug 8 2022/ SHORT TERM (Today through Wednesday)...Little change in thinking from the previous forecast concerning the overall trend of gradually increasing moisture, lift, and rain chances through Wednesday. The overall upper level pattern will see an inverted trough axis gradually shift from the eastern Gulf into the central Gulf through the first half of the week. As this trough moves closer to the central Gulf coast, precipitable water values will increase from near climatological norms of around 2 inches today to around 2.25 inches by Wednesday. Sounding analysis indicates that more efficient warm rain processes will also become more likely within any convection that develops by Wednesday. Thus, a gradual increase in hourly rainfall rates from 1 to 2 inches per hour today to 2 to 4 inches per hour on Wednesday is expected. This will lead to an increased threat of some localized street flooding issues in low lying and poorly drained areas by Wednesday. Additionally, an astronomically higher tide range is in place this week, and this will lead to minor coastal flooding issues on south and east facing shores. This minor coastal flooding could exacerbate street flooding issues in low lying coastal areas as the heavier rainfall be slower to drain. The primary area of concern will be in Hancock County this week, but some issues may also occur outside of the levee system in Saint Bernard Parish by Wednesday. High temperatures will be near average today, and should start to trend slightly cooler than average by Wednesday due to expected increase in convective development. LONG TERM (Thursday through Sunday)...A pattern change is still expected to occur during the latter portion of the week as an inverted trough axis pushes into the western Gulf and a strong longwave trough axis deepens over the eastern third of the CONUS. Both of these features will be working in tandem on Thursday as a plume of deep tropical moisture is drawn northward toward an approaching frontal boundary. As precipitable water values rise above the 90th percentile for early August, model soundings indicate the potential for highly efficient rainfall processes to be in place throughout the day and even into the overnight hours on Thursday night. Rainfall rates could approach 3 to 5 inches per hour in a few locations, and threat of more substantial localized flooding will exist in our more flood prone locations. Additionally, an anomalously high tide cycle will also continue with minor coastal flooding expected on south and east facing shores. This could exacerbate local drainage issues in a few spots, primarily in Hancock County. The extensive cloud cover and rainfall in the area should keep highs well below average in the mid 80s. From Friday through Sunday, the influence of the inverted trough will wane as the system pushes into Texas. Instead, a deep layer northerly flow pattern will take over across the central Gulf coast. Drier air in the mid and upper levels will feed into the area, and precipitable water values should decrease at least back to more normal levels for this time of year, and possibly even below normal by Saturday and Sunday if a weak frontal boundary is able to push far enough offshore. Largely stuck with NBM PoP values over the upcoming weekend. These values are close to climatology at 40 to 50 percent each day. The main concern during this time frame will be the potential for strong wind gusts to accompany some of the deeper convective cells as drier mid-level air is entrained into the updraft cores. Temperatures should also recover a bit with highs closer to average in the upper 80s and lower 90s each day. The other issue will continued minor coastal flooding concerns in more flood prone spots of Hancock County and Lower Saint Bernard Parish as astronomically higher tides persist. Fortunately, the threat of flooding from Friday through Sunday will be substantially reduced as rainfall rates fall back to the more typical 1 to 2 inches per hour range. AVIATION...Overall, VFR conditions will be the prevailing condition at the terminals. However, scattered convection will develop today after 15z, and this could briefly impact the terminals at times through the afternoon hours. If a storm looks to impact a terminal, generally an hour or less of reduced visibilities, gusty winds, and lightning can be expected. The convection should largely dissipate by 00z. MARINE...A persistent southeast flow of 10 to 15 knots and seas of 1 to 3 feet is expected through tomorrow. By mid-week, a weak low pressure system in the central Gulf could push winds up to around 15 knots in the offshore waters, and seas could briefly increase to 4 feet on Wednesday and Thursday. This low will track into Texas by Friday, and winds are expected to drop back to 10 knots or less. Wind direction should also turn more southwesterly as a weak frontal boundary stalls near the coast. Seas will correspond by falling back below 3 feet. The other concern will be the typical pop up thunderstorm activity seen during the Summer months that could produce short-lived strong wind gusts and waterspouts. && .PRELIMINARY POINT TEMPS/POPS... MCB 93 71 89 71 / 40 20 60 20 BTR 92 74 90 73 / 40 20 60 20 ASD 91 73 88 74 / 70 20 60 20 MSY 90 77 88 77 / 60 20 60 20 GPT 88 75 87 76 / 80 20 60 20 PQL 89 74 89 74 / 80 20 60 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...Coastal Flood Advisory until noon CDT today for MSZ080. GM...None. &&
In the hours before
Local storm report, Aug 8, 9:49 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
949 AM CDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM WATER SPOUT 7 E CUT OFF 29.51N 90.21W
08/08/2022 LAFOURCHE LA BROADCAST MEDIA
MEDIA RELAYED A PICTURE OF A WATERSPOUT ON
SOCIAL MEDIA NEAR CUT OFF.
&&
JZLocal storm report, Aug 8, 11:02 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CDT MON AUG 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM WATER SPOUT 5 SW GULF PARK ESTATES 30.33N 88.81W
08/08/2022 GMZ532 MS EMERGENCY MNGR
EM AND MEDIA REPORTED A WATERSPOUT OFF THE
COAST OF OCEAN SPRINGS.
&&
JZThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:57 AM CDT | Special Marine Warning | LIX | 63 min | |
| Aug 8, 12:10 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans | 2 hr |
| Aug 8, 1:36 PM CDT | Areal Flood Advisory | LIX | Saint Tammany | 114 min |
| Aug 8, 2:49 PM CDT | Areal Flood Advisory | LIX | Saint Tammany | 116 min |
| Aug 8, 3:12 PM CDT | Coastal Flood Advisory | LIX | Orleans, Saint Bernard, Saint Tammany | 3 days |
| Aug 8, 4:19 PM CDT | Special Weather Statement | LIX | Saint Helena | 26 min |
| Aug 8, 4:42 PM CDT | Areal Flood Advisory | LIX | Tangipahoa | 2 hr |
| Aug 8, 4:44 PM CDT | Special Weather Statement | LIX | Saint Helena | 31 min |
| Aug 8, 5:11 PM CDT | Special Weather Statement | LIX | East Feliciana, Saint Helena | 34 min |
Nearby
Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.